Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 10, NWS Tucson, AZ

July 5, 2022Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2022, 3:56 PM MST for Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 3:56 PM MST (22:56 UTC)
Expired
Jul 5, 2022, 4:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:24 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 5, 1:24 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
124 PM MST Tue Jul 5 2022

.SYNOPSIS...Today through Friday there will be less coverage in daily
showers and thunderstorms. The best chance of rain will be limited
to areas near the Mexico and New Mexico borders. With less shower
and thunderstorm activity around, temperatures will gradually warm
and peak over the weekend. Thunderstorm activity will eventually
increase again late this weekend into next week.

&&

.DISCUSSION...Radar is currently scanning a few showers and
thunderstorms northwest of Tucson moving roughly toward the north
at 10-15 mph. This activity started popping up around 10am due to
a fairly moist morning sounding and ample early sunshine.
However, drier air is quickly overspreading the region making the
environment less favorable for vertical development. With this in
mind, good model agreement shows a quieter afternoon, favoring
mountains and northern areas.

Climatologically dry PW amounts will hover over the region for
multiple days, and dew points are forecast to crash back down into
the 40s. Combined with warming aloft on southwesterly flow, this
should keep a pretty good lid on thunderstorm activity, especially
on Thursday which looks dry for most locales. Temperatures will
also be on the rise over the coming days as the upper ridge
repositions itself closer to the southwestern US. As we head into
the weekend, the high is progged to shift closer to the Four
Corners region, allowing for easterly flow which ushers in a more
unstable airmass. This pattern should get thunderstorm activity
going again, especially for the eastern portions of our forecast
area.

&&

.AVIATION...Valid through 07/00Z.
FEW-SCT clouds at 6k-8k ft AGL will persist through 06/03z with FEW
remaining at 10k-15k ft AGL through 06/18z. Isolated SHRA/TSRA will
be focused north of the terminals across Pinal County through 06/00z
with no impact at KOLS/KTUS anticipated. S/SW winds between 10-15
kts gusting near 20 kts will continue through 06/02z this evening,
becoming light overnight at less than 10 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...A decrease in moisture will keep minimum relative
humidity values between 15-25 percent across the lower elevations
over the next several afternoons. Less coverage in showers and
thunderstorms can be expected through Friday with the focus east
and south of Tucson. An upswing in activity is expected again
later this upcoming weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Howlett
Aviation...Guillet
Fire Weather....Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 5, 3:22 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
322 PM MST Tue Jul 5 2022

AZZ506-052300-
Southeast Pinal County including Kearny/Mammoth/Oracle-
322 PM MST Tue Jul 5 2022

...A strong thunderstorm will impact portions of east central Pinal
County through 400 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm near
Dudleyville, or 7 miles north of Mammoth, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dudleyville and Aravaipa Canyon Wilderness.

This includes the following highways...
 Route 77 between mile markers 117 and 134.
 Route 177 between mile markers 139 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3298 11078 3299 11076 3300 11076 3303 11073
      3306 11072 3305 11053 3274 11059 3276 11078
      3306 11087 3306 11083
TIME...MOT...LOC 2222Z 181DEG 16KT 3282 11069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:01 PM MSTAreal Flood AdvisoryTWCGreenlee119 min
Jul 5, 3:22 PM MSTSpecial Weather StatementTWC38 min
Jul 5, 4:05 PM MSTAreal Flood AdvisoryTWCPinal115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.